High Wind, Chaves County Plains
- When
- April 2, 2:00 PM MST to 2:15 PM MST
- Where
- Chaves County Plains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
Power pole pulled over and elm tree split in half.
An approaching upper level storm system continued to create widespread windy conditions across New Mexico. Strong southwesterly wind gusts were reported at a couple locations from the Tularosa Valley into the Sacramento Mountains by late afternoon on the 2nd where gusts to near 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An approaching upper level storm system continued to create widespread windy conditions across New Mexico. Strong southwesterly wind gusts were reported at a couple locations from the Tularosa Valley into the Sacramento Mountains by late afternoon on the 2nd where gusts to near 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 2, 10:46 AM MST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1146 AM MDT WED APR 2 2014 .UPDATE... UPDATED FOR INCREASED WIND SPEEDS ACROSS WESTERN AND CENTRAL PORTIONS OF THE STATE THROUGHOUT THE AFTERNOON. ISSUED WIND ADVISORY AS A RESULT VALID THROUGH 8PM THIS EVENING. 21/33 && .PREV DISCUSSION...1136 AM MDT WED APR 2 2014... .AVIATION... 18Z TAF CYCLE STRONG TO VERY STRONG WIND WILL IMPACT THE FORECAST AREA TODAY. GUSTS BETWEEN 30 TO 45 KT WILL BE FOUND AT MOST OF THE TERMINAL SITES. FMN SHOULD FALL JUST SHY OF THAT DUE TO A MORE STABLE ATMOSPHERE THERE. AWW WIND IS VERY POSSIBLE AT ABQ SO EXPECT A STATEMENT WITHIN A HOUR OR SO FOR THAT. WINDS WILL LOWER SOME AROUND SUNDOWN BUT PICK BACK UP AS A PACIFIC COLD FRONT SWEEP ACROSS THE AREA TONIGHT. A MORE CONCENTRATED BAND OF COLD FRONTAL PRECIPITATION WILL IMPACT THE NORTHWEST TONIGHT. HAVE MVFR CIGS/VIS AT BOTH FMN AND GUP DUE TO A MIX OF INITIAL RAIN THEN SNOW. IMPROVING CONDITIONS ON THURSDAY. VERY STRONG WIND POSSIBLE TONIGHT JUST AHEAD OF THE MID LEVEL FRONTAL PASSAGE FAVORING THE CENTRAL MTNS EASTWARD. 50 && . .PREV DISCUSSION...335 AM MDT WED APR 2 2014... .SYNOPSIS... WINDY AND WARMER EAST TODAY WITH SLIGHT COOLING WEST WITH INCREASING CHANCES FOR SHOWERS NORTHWEST AND WEST CENTRAL. CRITICAL FIRE WEATHER CONDITIONS WILL STRETCH THIS AFTERNOON FROM THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS BORDER. COLDER AIR WILL PUSH INTO THE REGION FROM WEST TO EAST TONIGHT AS MAINLY SNOW SHOWERS BECOME MORE WIDESPREAD OVER THE NORTH. MUCH COOLER THAN AVERAGE HIGHS EXPECTED THURSDAY AND SNOWFALL ACCUMULATIONS OF 2 TO 6 INCHES POSSIBLE OVER THE HIGHER TERRAIN NEAR THE COLORADO BORDER. SHOWERS DIMINISH THURSDAY NIGHT AS THE STORM SYSTEM EXITS TO OUR EAST...LEAVING MUCH COLDER...AND MORE WINTRY TEMPERATURES FOR THURSDAY NIGHT. A BRIEF BREAK IN THE WIND IS EXPECTED FRIDAY AS A TEMPORARY RIDGE MOVES OVERHEAD. AN AREA OF LOW PRESSURE ALOFT WILL BRING ISOLATED RAIN AND HIGH TERRAIN SNOW SHOWERS TO CENTRAL AND NORTHERN PORTIONS OF THE STATE SATURDAY INTO SUNDAY. STRONG NORTHWEST WINDS ARE EXPECTED SUNDAY AND MONDAY AS WINDS ALOFT TRANSITION TO NORTHWESTERLY. TEMPERATURES WILL FINALLY START TO WARM TO NEAR AVERAGE EARLY NEXT WEEK. && .DISCUSSION... TRIMMED BACK POPS FOR THIS MORNING AS PROGRESS OF INCOMING STORM SYSTEM SLOWER. COLDER AIR ALOFT IS SLOWER TO MOVE INTO THE STATE COMPARED TO 24 HRS AGO ALSO...THEREFORE RAISED HIGH TEMPERATURES FOR TODAY SEVERAL DEGREES...ESPECIALLY IN THE EAST. THAT IN TURN SHOULD ASSIST STRONGER WINDS IN MIXING DOWN TO SURFACE THIS AFTERNOON SO WIND ADVISORY HAS BEEN EXPANDED TO INCLUDE MUCH OF THE REGION FROM THE CENTRAL MT CHAIN EASTWARD TO THE TEXAS BORDER. THE COLDER AIR ALOFT STILL ARRIVES TONIGHT...AND EXPECT BREEZY TO WINDY CONDITIONS TO PERSIST IN THE CENTRAL AND EAST AS IT DOES. SNOW MAY ALSO INCREASE OVER THE HIGHER TERRAIN NEAR THE COLORADO BORDER...AND MAY BEGIN TO ACCUMULATE. THE STORM SYSTEM QUICKLY EXITS THURSDAY NIGHT...AND THERE IS POTENTIAL FOR 2 TO 6 INCHES OVER THE NORTHWEST HIGH TERRAIN AS WELL AS THE SANGRE DE CRISTO MTS BY LATE THURSDAY AFTERNOON. CONSIDERED BRIEFLY ADDING WINTER WX ADVYS TO THE MIX FOR THE CHAMA ZONE AS WELL AS THE SANGRE DE CRISTO MT ZONES BUT HOLDING OFF FOR NOW BECAUSE QPF AND SNOW AMTS FORECAST HAVE YOYO-ED AROUND IN THE LAST 3 OR SO MODEL RUNS. THURSDAYS HIGHS WILL BE THE COLDEST OF THE NEXT FEW DAYS...AND LOWS THURSDAY NIGHT WILL BE MORE WINTER LIKE THAN THEY/VE BEEN IN A WHILE...SO PROTECT ANY OUTDOOR TENDER VEGETATION. TRIMMED POPS FOR FRIDAY AS PROGRESSION OF NEXT WAVE SEEMS A BIT SLOWER. AN UPPER TROUGH REMAINS OVER THE STATE FOR THE WEEKEND THEN SLOWLY SHIFTS TO THE EAST INTO EARLY NEXT WEEK. THIS KEEPS THE CHANCE FOR STRAY SHOWERS GOING AND HIGHS BELOW AVERAGE THROUGH THE WEEKEND. NORTHWEST WINDS COULD BECOME GUSTY AS THE TROUGH FINALLY EXITS INTO THE PLAINS STATES SUNDAY INTO MONDAY. && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS EXPECTED ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN BELOW SNOWPACK TODAY. RED FLAG WARNING HAS BEEN EXPANDED TO INCLUDE ZONES 103 AND 107. HOWEVER...STRONG WINDS AND LOW HUMIDITIES ARE STILL FORECAST FOR ZONE 106. AFTER POOR HUMIDITY RECOVERIES OVERNIGHT...THE EASTERN PLAINS WILL QUICKLY DEVELOP CRITICAL CONDITIONS LATE THIS MORNING AS WINDS INCREASE AHEAD OF THE NEXT STORM SYSTEM. HOWEVER...THE STORM SYSTEM...AND ITS ASSOCIATED COLDER AIR...APPEARS TO BE ARRIVING SLOWER THAN WHAT WAS THOUGHT YESTERDAY. THUS...FORECAST HIGHS HAVE INCREASED 5 TO 10 DEGREES ACROSS THE RIO GRANDE VALLEY...NORTHEAST AND CENTRAL HIGHLANDS. ADDITIONALLY...INSTABILITY HAS ALSO INCREASED...THUS HAINES VALUES ARE NOW 5 TO 6 FROM THE CENTRAL MT CHAIN EASTWARD. THEREFORE...HAVE ADDED ZONES 103 AND 107 INTO THE RED FLAG WARNING. CONTEMPLATED ADDING THE MIDDLE RIO GRANDE VALLEY AS WELL...HOWEVER...EVEN WITH THE INCREASE IN TEMPS...THEY WILL STILL ONLY BE RIGHT AROUND NORMAL...AND HAINES IS GENERALLY AROUND A 4. DESPITE THIS...HUMIDITY VALUES WILL BE SUB-15 PERCENT ACROSS ALL OF THE MIDDLE RGV...AND SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES ARE LIKELY IN THE LOWER RGV. MEANWHILE...ACROSS THE EAST...BETWEEN 8 AND 12 HOURS OF SINGLE DIGIT HUMIDITIES ARE EXPECTED. THE UPPER LEVEL TROUGH...AND ITS ASSOCIATED COLD FRONT...WILL SWING FROM WEST TO EAST ACROSS THE STATE TONIGHT AND EARLY THURSDAY. MUCH COLDER AIR WILL FILTER INTO THE STATE...AND HUMIDITY RECOVERIES TONIGHT WILL VASTLY IMPROVE OVER THIS MORNINGS READINGS...THOUGH FAR EASTERN AREAS WILL STILL SEE POOR READINGS. HIGH TEMPS AREAWIDE ON THURSDAY WILL BE 8 TO 15 DEGREES BELOW NORMAL. STRONG AND GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED BEHIND THE FRONT... AND DESPITE THE COLDER AIR...HUMIDITIES WILL REMAIN BELOW 15 PERCENT ACROSS MUCH OF THE EAST CENTRAL PLAINS. HOWEVER...IN ADDITION TO THE BELOW NORMAL TEMPS...LOW HAINES IS EXPECTED...THUS...NO FIRE WEATHER WATCH WILL BE ISSUED. THE TROUGH WILL ALSO BRING SOME PRECIPITATION AND A FEW THUNDERSTORMS TO NORTHERN NM. LIGHT TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE NORTHERN MTNS...ESPECIALLY NEAR THE COLORADO BORDER. AT LOWER ELEVATIONS...A MIX OF RAIN AND SNOW IS EXPECTED. NEARLY ALL AREAS WILL SEE A FREEZE THURSDAY NIGHT. THOUGH TEMPERATURES REBOUND SOME ON FRIDAY...THEY WILL REMAIN BELOW NORMAL THROUGH EARLY NEXT WEEK. WINDS WILL ALSO TREND DOWNWARD FRIDAY AS WEAK UPPER LEVEL RIDGING MOVES OVER THE STATE. THE NEXT SYSTEM WILL MOVE ACROSS NM ON SATURDAY. AHEAD OF IT...SOME RETURN FLOW IS EXPECTED ACROSS THE EASTERN PLAINS SO A FEW THUNDERSTORMS MAY BE POSSIBLE THERE SATURDAY AFTN/EVE...WITH MAINLY JUST LIGHT SHOWER ACTIVITY ELSEWHERE. MODELS DIVERGE LATE IN THE WEEKEND AND EARLY NEXT WEEK. THE GFS SHOWING STRONG AND DRY NORTHWEST FLOW OVER THE STATE SUNDAY...THEN WEAKENING AS RIDGING BUILDS OVER THE DESERT SOUTHWEST. MEANWHILE THE ECMWF IS SHOWING A FEW DISTURBANCES IN THE NORTHWEST FLOW...WHICH COULD MEAN SOME ADDITIONAL PRECIPITATION ACROSS THE EAST. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ506>509-515-519>526-528-529-531>540. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107-108. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED APR 2 2014 NMZ501>540-031200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM THE CENTRAL MOUNTAIN CHAIN OVER THE NORTHEAST AND EAST CENTRAL PLAINS LATE THIS MORNING THROUGH THIS EVENING DUE TO LOW HUMIDITIES COMBINED WITH STRONG WINDS. OTHERWISE...SOUTHWEST WINDS WILL INCREASE BY MIDDAY OVER THE REGION WITH GUSTS TO 55 MPH POSSIBLE OVER THE PEAKS AND EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS THE EASTERN PLAINS. AREAS OF REDUCED VISIBILITIES IN BLOWING DUST ARE ALSO POSSIBLE. WINDS SHOULD SUBSIDE AROUND SUNSET EXCEPT FOR LOCALIZED STRONG GUSTS ALONG THE CENTRAL HIGHLANDS AND SOUTH CENTRAL MOUNTAINS. SOME HIGH TERRAIN LOCATIONS NEAR THE COLORADO BORDER MAY ACCUMULATE 2 TO 4 INCHES OF SNOW TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACCUMULATING SNOW WILL CONTINUE THURSDAY FOR THE HIGHER TERRAIN OF THE SAN JUAN AND SANGRE DE CRISTO MOUNTAINS WHERE AN ADDITIONAL 2 TO 4 INCHES COULD FALL. ALONG THE RATON RIDGE AND JOHNSON MESA...A COUPLE OF INCHES OF SNOW ARE POSSIBLE THURSDAY. LOWS THURSDAY NIGHT WILL BE RATHER WINTRY AND WELL BELOW AVERAGE FOR THIS TIME OF YEAR. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR AREAS OF REDUCED VISIBILITY TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. SPOTTERS CAN ALSO VOLUNTEER THEIR REPORTS ON OUR FACEBOOK PAGE OR ON TWITTER USING THE HASHTAG N M W X.
3 high wind. Local standard time, as filed.
Power pole pulled over and elm tree split in half.
Phillips Hill.
Gusts between 58 and 61 mph for one half hour along with high sustained winds to 47 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500195, 500193, 500194.